Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
124 Doctors are Online

Having tonsillitis and taking antibiotics. Had stomach pain. Blood in stools. Is it related?

DOCTOR OF THE MONTH - Feb 2013
Feb 2013
User rating for this question
Very Good
Answered by

Pediatrician
Practicing since : 2002
Answered : 3176 Questions
Question
I am 27 and have had very serious tonsillitis for the past 12 days (sore throat, mucus thick enough to suffocate, blocked nose, fevers, voice/taste/smell altered, but slowly getting better) and have been on a course of antibiotics which is due to run out in a few days. (2 500mg capsules twice a day of LPV penicillin vk) .
Tonight after a afternoon nap I had some serious stomach pain which quickly moved down and ended up coming out as first thick stools, then thin stools with mucus, and now just mucus/acid.
No blood but I have had blood in my stools for almost a year now (and I'm on the waiting list to get that looked at.) including during this tonsilitis.
Should this be something I should worry about and mention to my GP, could it be related to the blood I have had in stools, or is this related to the tonsilitis and/or antibiotics?
Posted Thu, 12 Sep 2013 in Ear, Nose and Throat Problems
 
 
Answered by Dr. E Venkata Ramana 1 hour later
Brief Answer:
Most probably related to antibiotic.

Detailed Answer:
Hi,

Thank you for your query on Healthcare Magic.

I went through your complaints.

The thin stools with mucus may be due to antibiotic associated diarrhea.

Penicillin group of antibiotics are known to cause diarrhea because of interfering with the gut protective flora.

Another possibility is parenteral diarrhea in which loose stools occur because of presence of bacterial infection in other areas such as tonsillitis, sinusitis, or middle ear infections.

Another rare possibility is due to growth of anaerobic bacteria in the gut causing loose stools, but this often associated with blood in loose stool.

Usually a course of oral probiotics for 3 to 5 days is required to treat the antibiotic associated and parenteral diarrhea.

And oral rehydration solutions to be taken to prevent and maintain the hydration status.

As you had a history of blood in the stools in the past, it is advised to mention this present issue with your General Practitioner (GP).

Mostly this present episode looks related to the antibiotic associated diarrhea.

But what reason was told by the doctor for the presence of blood in stool in the past?

Take sips of oral rehydration solutions such as Pedialyte to prevent dehydration.

And consult your GP for physical examination, evaluation, and for prescription of probiotics.

Hope I have answered your query, if you have any clarification please let me know.

Regards.
Above answer was peer-reviewed by
 
Follow-up: Having tonsillitis and taking antibiotics. Had stomach pain. Blood in stools. Is it related? 16 minutes later
They didn't know what the blood was about... I'm on the waiting list for a colonoscopy (apparently it'll be about six months or so)
 
 
Answered by Dr. E Venkata Ramana 16 minutes later
Brief Answer:
Take probiotics and oral rehydration solutions.

Detailed Answer:
Hi,

Thank you for getting back.

Its ok. Colonoscopy may find out the reason for your past complaint of blood in the stool.

At present oral probiotics and oral rehydration fluids are required in the management of this diarrhea.

Consult your doctor for present condition and to prescribe the probiotic and other supportive medication.

Hope I have answered your query, if you have any clarification please let me know.

Regards.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor